RSS
TwitterFacebook

Simponi Fungal Infection Warning Issued by FDA

  • Written by: AboutLawsuits
  • 4 Comments

The FDA issued a MedWatch Alert on Thursday to remind doctors about the potential side effects of Simponi, a recently-approved drug for treatment of arthritis, which can increase the risk of serious fungal infections. Delays in recognizing the infections and starting patients on antifungal treatments could result in potentially life-threatening injuries.

Simponi (golimumab), which is manufactured by Centocor Ortho Biotech, Inc., is a type of medication known as a TNF-blocker. The class of medications, which also includes Enbrel (etanercept), Humira (adalimumab), Remicade (infliximab) and Cimzia (certolizumab pegol), have been associated with an increased risk of hitoplasmosis and other invasive fungal infections.

The FDA approved Simponi last month for the treatment of psoriatic arthritis and ankylosing spondylitis, and a “black box” warning was placed on the drug at that time about the potential side effects, which is the strongest warning that can be placed on a prescription medication.

In September 2008, the FDA required that a “black box” warning be placed on all Tumor Necrosis Factor-alpha blocking drugs (TNF-blockers) after discovering that many doctors were failing to consistently recognize invasive fungal infections in patients treated with the drugs. Although information about the infection side effects was already contained elsewhere in the drugs warnings, they were not prominently displayed on the label.

In addition to histoplasmosis, other opportunistic fungal infections associated with TNF-blockers include coccidioidomycosis, blastomycosis, candidiasis, aspergilosis and pneumocystosi.

Doctors have been urged to watch for signs of potential Simponi side effects, which could resemble the flu. Symptoms could include coughing, fatigue, weight loss, sweating and shortness of breath.

Over the past decade, the FDA has reported 241 cases of histoplasmosis connected to the use of TNF-blockers, with 45 of those cases resulting in death. In at least 21 cases, doctors did not recognize the fungal infection in time and delayed antifungal treatment, which led to 12 of those deaths. The cases have occurred primarily in the Mississippi River Valley and the Ohio River Valley, where the fungus is prevalent.

Tags: , , , , ,

4 comments

  1. Bruce Reply

    After 6 months of taking simponi i developed flue like symptoms ,rash ,sebere chills ,fever ,red/purple swollen eye ,severe skin and body pain,severe headachs .resulting in a hospital stay.they could not identify why .only after a biopsy did it show hypersencitivy .now massive doses of steroids seem to be the treatment .I lost some of my vision and still in pain ,severe fatigue ,and dizziness . I just about can take care of myself.

  2. carol Reply

    I took simponi by injection for only 2 months and 5 years later I am still suffering. I got pustular psoriasis from simponi. I still have side effects from simponi. I wish I never sought help for my arthritis. As my life continues to spiral from this horrible drug.

  3. George Reply

    Few months ago my wife was administered the simponi infusion.
    Today. She’s laying in the ICU fighting for her life.
    Doctors doubt she will make it.
    Simponi has been identified as the major contributor to her rapidly deteriorating condition!

  4. John Reply

    My wife received her second infusion of simponi aria end of October 2018. Four weeks later she experienced a SEVERE outbreak of psoriasis on her legs, head, and many other parts of her body.

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.